President Bashar al-Assad has been accused of a sarin gas attack in the northwestern Syrian province of Idlib that killed at least 100 civilians, including 25 children, on Tuesday.
Doctors treating victims at makeshift hospitals in the area say dozens of victims from Khan Sheikhoun are showing signs of sarin poisoning, including foaming at the mouth, breathing difficulties and limp bodies.
Moments after the attack a projectile hit a hospital in the area, bringing down rubble on top of medics as they struggled to treat victims.
Syrian opposition activists have claimed the chemical attack was caused by an airstrike carried out either by President Assad’s forces or Russian warplanes. Russia’s military said its planes did not carry out any strikes near the town.
It is believed that another 500 people were injured after being exposed to toxins of the attack.
The Syrian Observatory for Human Rights said those killed had died from suffocation and the effects of the gas. The monitor could not confirm the nature of the gas, and said the strike was likely carried out by government warplanes.
A senior Syrian security source, however, claims that allegations that Syria’s government killed dozens of civilians on Tuesday in a chemical attack on a northwestern rebel-held town are ‘false’.
‘This is a false accusation,’ the source said, adding that opposition forces were attempting to ‘achieve in the media what they could not achieve on the ground’.
Local reports quoted doctors saying the chemical that killed dozens of people in the region could have been chlorine or sarin, a colorless, odorless liquid nerve agent that’s used as a chemical weapon.
Damascus has repeatedly denied using chemical weapons.
Victims suffered from fainting, vomiting, foaming at the mouth and pin-point pupils, medical sources told local reports.
A medical doctor going by the name of Dr. Shajul Islam on Twitter said his hospital in Idlib province received three victims, all with narrow, pinpoint pupils that did not respond to light.
Pinpoint pupils, breathing difficulties, and foaming at the mouth are symptoms commonly associated with toxic gas exposure.
‘Our hospital getting full from sarin attack today,’ he wrote of his hospital in Hama, which is a short drive away from Khan Sheikhoun. ‘Anyone that wants evidence, I will video call you.’
Dr Islam, who trained in the UK and now works in northern Syria, said that seriously ill patients were still ‘flooding’ into his hospital.
‘The patients keep just flooding in from this chemical attack,’ he says in a Twitter video , purportedly taken inside a Syrian hospital this morning. ‘Every one – every one – has got pinpoint pupils’.
‘The patients keep coming, we’ve run out of ventilators,’ the humanitarian aid added.
‘We don’t have enough ventilator space, so we’re now taking out the transport ventilators we have in our ambulances and we’re going to try to modify them to see if we can use them for our patients.’
Dr Islam said that it was ‘definitely not a chlorine attack’, suggesting that the more severe sarin was used.
Footage from his hospital shows adults and children lying on hospital beds unresponsive, as medics work to save their lives.
‘I will show you the evidence again and again, but you know what? The world doesn’t care and no-one is doing anything,’ says Dr Islam. ‘We urge you to put pressure on your government – put pressure on anyone – to help us.’
As doctors worked, a warplane circled overhead, striking first near the facility and then hitting it twice, bringing rubble down on medics and patients.